The most award winning
healthcare information source.
TRUSTED FOR FOUR DECADES.
Johnson S, Baraboutis J, Sha BE, Proia LA, Kessler HA. Adverse effects associated with use of nevirapine in HIV postexposure prophylaxis for 2 health care workers. JAMA 2000; 284(21): 2,722-2,723.
Severe hypersensitivity reactions to nevirapine, an agent sometimes included in post-exposure prophylaxis (PEP), led researchers in separate cases to question its use. The letters published in the Dec. 6, 2000 issue of the Journal of the American Medical Association highlight the difficulty of balancing PEP effectiveness against toxicity. In both cases, nevirapine was included in a PEP regimen of lamivudine and zidovudine after health care workers suffered a significant exposure while caring for patients with advanced HIV infection.
In the first case, a 33-year-old nurse at the Veterans Affairs Chicago Healthcare System sustained a needlestick while drawing blood with a hollow-bore needle. Guidelines from the Centers for Disease Control and Prevention call for "inclusion of a protease inhibitor [in PEP] if there is an increased risk of HIV transmission or if resistance to zidovudine and lamivudine is suspected," the authors note. Eight days after the nurse began the triple therapy, she complained of nausea, anorexia, lightheadedness, fever, and headache. Her PEP regimen was switched to efavirenz (a different non-nucleoside reverse transcriptase inhibitor), lamivudine, and stavudine, because of concern about toxicity related to nevirapine.
She then developed a rash that began on both arms and spread to her trunk, face, and legs. The rash was accompanied by severe itching. The symptoms improved with prednisone but resumed two days after the course of prednisone was completed. The PEP regimen was again modified by discontinuation of efavirenz and institution of nelfinavir, and the prednisone was resumed.
Thirty-eight days after the start of PEP, when both PEP and prednisone had been discontinued, the patient’s symptoms had resolved, except for soreness in the forearms and hands. HIV serology test results were negative at 31 and 64 days after exposure. "In light of the increased reports of severe hypersensitivity reactions to nevirapine, we suggest that this agent not be used for PEP until the incidence and full spectrum of nevirapine toxicity is clear, particularly if the risk of HIV seroconversion following a needlestick (0.3%) is equal to or less than the risk of this life-threatening complication," the authors state.
In the second case, a 43-year-old phlebotomist at Rush-Presbyterian-St. Luke’s Medical Center in Chicago sustained a needlestick while drawing blood from a patient with advanced HIV infection and hepatitis C. "The health care worker’s baseline serum transaminase, total bilirubin, alkaline phosphatase, and complete blood count test results were normal," the authors note.
Yet within 14 days, the patient complained of malaise, fatigue, fever, and chills. At 20 days, her lab values showed the following levels: aspartate transaminase, 2370 U/L; alanine transaminase, 1080 U/L; total bilirubin, 22.2 µmol/L (1.3 mg/dL), and alkaline phosphatase, 150 U/L.
Physicians stopped the PEP, but at 27 days post-exposure, she developed acute hepatic failure and coma. "The patient required an orthotopic liver transplant 35 days following initiation of PEP," the authors state. "Pathology of the native liver showed confluent hepatic necrosis. Six months after transplantation, her liver enzyme levels were normal, and she remained seronegative for HIV and HCV."
The authors noted that 8% to 28% of patients receiving nevirapine suffer from asymptomatic hepatitis, and they concluded that the health care worker’s hepatic failure was due to a severe hypersensitivity reaction.
"Current guidelines for health care worker-related PEP do not specifically exclude use of NNRTIs, but reserve their use for situations in which resistance to first-line drugs is suspected," the authors state. "This case raises the question of whether the safety profile of nevirapine warrants its use as a prophylactic medication in health care workers who are exposed to HIV when the risk of transmission is low."